Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Psychiatry
Volume 2013 (2013), Article ID 926395, 3 pages
http://dx.doi.org/10.1155/2013/926395
Case Report

Manic-Like Psychosis Associated with Elevated Trough Tacrolimus Blood Concentrations 17 Years after Kidney Transplant

1Department of Medical-Surgical Sciences and Biotechnologies, UOD Fiorini Hospital, Sapienza University of Rome, Viale dell'Universitá No. 30, 00185 Rome, Italy
2Department of Neurology and Psychiatry, Sapienza University of Rome, Viale dell'Universitá No. 30, 00185 Rome, Italy

Received 2 April 2013; Accepted 26 April 2013

Academic Editors: S. Cortese, T. Hyphantis, and T. Suzuki

Copyright © 2013 Giuseppe Bersani et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Several neurological side effects induced by tacrolimus are described in the scientific literature, ranging from mild neurological symptoms to delirium and psychosis. We report the case of a 46-year-old man with no prior psychiatric history who suddenly manifested manic-like psychosis associated with elevated trough tacrolimus blood concentrations 17 years after kidney transplant. The use of antipsychotics may improve the severity of symptoms; but in order to obtain a complete remission, the reduction in the dose of tacrolimus, or its replacement with alternative immunosuppressant therapies, is recommended.